Alert archive / Tennessee / Flash Flood Warnings in 2003

Flash Flood Warning 51, NWS Nashville, TN

June 15, 2003Giles County, Lawrence County, Maury County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jun 15, 2003, 7:17 PM CDT for Giles County, Lawrence County, Maury County, Tennessee. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2003, 7:17 PM CDT (00:17 UTC)
Expired
Jun 15, 2003, 9:15 PM CDT
In force
118 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

Counties Giles County, TN, Lawrence County, TN, Maury County, TN

The radar

The Nashville radar (KOHX), 112 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1114 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KOHX 160019
FFWBNA
TNC055-099-119-160215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
717 PM CDT SUN JUN 15 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN GILES COUNTY IN TENNESSEE
  NORTHERN LAWRENCE COUNTY IN TENNESSEE
  SOUTHERN MAURY COUNTY IN TENNESSEE

* UNTIL 915 PM CDT

* AT 708 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER NORTHERN LAWRENCE AND SOUTHERN MAURY COUNTIES. 
  THESE STORMS WERE MOVING TOWARD THE EAST AT 10 TO 15 MPH.
  RADAR INDICATES ALMOST THREE INCHES OF RAIN HAVE FALLEN IN THE 
  PAST 2 HOURS. 

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS OCCURRING OR
IMMINENT. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES, DIPS, OR OTHER LOW SPOTS IF WATER COVERS THE ROAD.
NEVER TRY TO CROSS A FLOWING STREAM, EVEN A SMALL ONE, ON FOOT. TO
ESCAPE RISING WATER, MOVE TO HIGHER GROUND.

&&

LAT...LON 3548 8751 3530 8753 3529 8713 3536 8698
          3556 8684

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 1:55 PM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Jun 15, 1:55 PM CDT, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
155 PM CDT SUN JUN 15 2003

UPDATE TO TWEAK CODED CITY NUMBERS

OHX RADAR SHOWING MOSTLY SHOWERS AND ISOLATED THUNDERSTORMS ACROSS
THE AREA AT MID AFTERNOON. THERE HAS BEEN VERY LITTLE IN THE WAY OF
LIGHTNING THUS FAR. FRONTAL BOUNDARY JUST SOUTH OF OHIO RIVER HAS
BECOME SO DIFFUSED ITS DIFFICULT TO EVEN FIND IT MUCH LESS CALL IT A
FRONT ANY LONGER. VERY LITTLE IN THE WAY OF DISCONTINUITY CAN BE
FOUND.

MODELS ARE SIMILAR IN KEEPING MOIST AND SOMEWHAT UNSTABLE AIRMASS
OVER THE REGION FOR THE NEXT SEVERAL DAYS BUT NOT MUCH IN THE WAY
OF FORCING TO KEY ON. NO DOUBT AFTERNOON HEATING WILL PLAY A ROLE
IN CONVECTION BUT ALSO EXPECT SOME NOCTURNAL TO OCCUR AS WELL.

FOR THE EVENING PACKAGE PLAN TO BACK OFF ON POPS A LITTLE FROM
PREVIOUS FORECAST AND GO WITH SOMETHING LIKE SCATTERED SHOWERS
AND POSSIBLY A THUNDERSTORM OVERNIGHT AND SAME FOR MONDAY. POPS IN
GENERAL HAVE BEEN RUNNING A LITTLE HIGH FOR WHAT IVE BEEN SEEING ON
RADAR LAST COUPLE OF DAYS.

PRELIMINARY NUMBERS:
NASHVILLE  67 82 67 83 67  3444
CROSSVILLE 66 80 66 80 65  4554

.BNA...NONE.

BOYD
01
Hazardous weather outlook, Jun 15, 5:30 AM CDT, 13 hours 47 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-161030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT SUN JUN 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THIS MORNING A SURFACE BOUNDARY AREA WAS LOCATED IN NORTHWEST MIDDLE
TENNESSEE AND WILL STAY AROUND THE MID STATE AREA THROUGH THURSDAY.
TODAY THIS FRONT WILL BRING A LIKELY CHANCE OF SHOWERS AND
THUNDERSTORMS TO MIDDLE TENNESSEE. ISOLATED EVENTS OF GUSTY WINDS...
HAIL...DANGEROUS LIGHTNING AND LOCALIZE HEAVY RAINFALL AMOUNTS ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LITTLE CHANGE TO THE CURRENT WEATHER PATTERN IS EXPECTED THROUGH
THURSDAY.  MIDDLE TENNESSEE CAN EXPECT SCATTERED RAIN SHOWER AND
THUNDERSTORM ACTIVITY THROUGH THURSDAY. ISOLATED EVENTS OF
GUSTY WINDS...HAIL...DANGEROUS LIGHTNING AND LOCALIZE HEAVY RAINFALL
AMOUNTS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS UNLIKELY.

31

In the hours before

Local storm report, Jun 15, 5:06 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0506 PM CDT SUN JUN 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0425 PM    5 SW FRANKLIN             TN   FLASH FLOOD
06/15/03   WILLIAMSON                     WATER ACROSS OLD HILLSBORO
                                          ROAD NEAR LEIPERS FORK

JLM
Local storm report, Jun 15, 5:48 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0548 PM CDT SUN JUN 15 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 PM    8 WSW LINDEN              TN   WIND DAMAGE
06/15/03   PERRY                          TREES DOWN ON POWER LINES
                                          NEAR HWY 412 AND TENNESSEE
                                          RIVER

JLM

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:00 PM CDTFlash Flood WarningOHXMarshall2 hr
Jun 15, 8:55 PM CDTFlash Flood WarningOHXCheatham, Dickson, Humphreys, Robertson3 hr
Jun 16, 11:00 AM CDTFlash Flood WarningOHXCumberland2 hr
Jun 16, 1:45 PM CDTFlash Flood WarningOHXBenton, Houston, Stewart3 hr
Jun 16, 4:22 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson28 min
Jun 16, 4:32 PM CDTSevere Thunderstorm WarningOHXLewis, Wayne43 min
Jun 16, 5:24 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall51 min
Jun 16, 6:28 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Warren47 min
Jun 16, 6:41 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, White34 min
Jun 16, 6:58 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton, Putnam47 min

Nearby

Flash Flood Warnings in Tennessee, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.